Michigan, 2004

Hail and Damaging Winds in Michigan, July 13, 2004

July 13, 2004 · NWS GRR · 15 events in 12 counties and zones

10 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$30,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 13, 1:40 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 13, 1:40 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT TUE JUL 13 2004

.SHORT TERM...
WHATEVER CAP WE HAD IS GONE AND THE ATMOSPHERE HAS BECOME VERY
UNSTABLE WITH LIFTED INDEX VALUES NOW DOWN TO -8 DEG C NEAR THE
LAKESHORE.  SO AN INCREASE IN THE THUNDERSTORM ACTIVITY IS EXPECTED
IN THE NEXT COUPLE OF HOURS.  IT SEEMS THAT THE BIGGEST TRIGGER TO
RELEASE THE INSTABILITY WILL BE THE SHORT WAVE AND ASSOCIATED COLD
FRONT OVER NORTHERN WISCONSIN.  THE SHORT WAVE PULL THROUGH
SOUTHWEST LOWER MICHIGAN AROUND 00Z.  DYNAMICS ARE STRONG...COUPLED
WITH THE INSTABILITY PRESENT...SHOULD RESULT IN A SQUALL LINE.
DAMAGING WINDS ARE THE PRIMARY THREAT.  STEEP MID LEVEL LAPSE RATES
ALSO SUPPORT VERY LARGE HAIL.

THIS SYSTEM WILL BE MOVING QUICKLY...SO I HAVE DOWNPLAYED THE
PRECIPITATION FOR WED.  IT STILL LOOKS LIKE COOLER THAN NORMAL
TEMPERATURES INTO THE END OF THE WEEK.  LATEST TRENDS SUPPORT AN
EARLIER ARRIVAL TO THE SHOWERS AND THUNDERSTORMS FOR FRIDAY.  I HAVE
ADDED SOME SHOWERS AND STORMS TO THE FORECAST.

.LONG TERM...
WEATHER DURING THE EXTENDED PERIOD WILL INFLUENCED BY NORTHWEST FLOW
ALOFT WITH A RIDGE OVER THE ROCKIES. THAT WILL ALLOW A COUPLE OF
SHORT WAVES TO MOVE SOUTHEAST FROM CANADA ACROSS THE CWA. THE FIRST
WAVE WILL BE MOVING THROUGH LOWER MICHIGAN AT THE BEGINNING OF THE
PERIOD. GFS SHOWS A COUPLE OF SHORT WAVES PROGGED TO MOVE THROUGH
THE CWA FROM FRIDAY NIGHT THROUGH SATURDAY WITH THE UPPER TROUGH
DEEPENING WITH TIME. WILL KEEP THE MENTION OF TSRA IN THE FORECAST
THROUGH SATURDAY. HIGH PRESSURE BUILDS IN FROM THE NORTH SATURDAY
NIGHT THROUGH MONDAY BEFORE WE TAP A SOUTH WIND MONDAY AFTERNOON
AHEAD OF THE NEXT FRONT. GFS SHOWS A PRETTY DYNAMIC SYSTEM AGAIN
WITH STRONG FLOW AHEAD OF THE FRONT. AFTER DRY WX ON SUNDAY AND
MONDAY, WELL KEEP THE MENTION OF TSRA IN THE FORECAST FOR TUESDAY
TO ACCOUNT FOR CONVECTION ALONG/AHEAD OF THE NEXT COLD FRONT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS 93
Hazardous weather outlook, Jul 13, 10:49 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 AM EDT TUE JUL 13 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1149 AM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE STORMS LATE THIS AFTERNOON AND
INTO THIS EVENING AS A COLD FRONT MOVES PUSHES SOUTH INTO A MOIST
AND UNSTABLE AIR MASS OVER SOUTHWEST LOWER MICHIGAN. THE GREATEST
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. A LINE OF STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE FROM WISCONSIN...ACROSS
LAKE MICHIGAN AND INTO SOUTHWEST LOWER MICHIGAN DURING THE LATE
AFTERNOON AND EVENING HOURS. A FEW SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND LARGE HAIL COULD DEVELOP EARLIER THIS AFTERNOON
MAINLY ALONG AND NORTH OF ROUTE 10 FROM LUDINGTON TO HARRISON.

TORRENTIAL DOWNPOURS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING.
THE STORMS SHOULD MOVE QUICKLY...SO THIS SHOULD LIMIT HOW MUCH RAIN
FALLS.  FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE
STRONGEST STORMS.

THE LINE OF STORMS IS EXPECTED TO MOVE FROM NORTHWEST TO SOUTHEAST
AT ABOUT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY AS
ANOTHER COLD FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

MJS

The radar

The NCL Michigan radar (KAPX), 104 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Osceola

When
July 13, 2:45 PM EST
Where
Osceola County, Dighton
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
44.083, -85.333

Broadcast media reported one inch diameter hail in Dighton.

Thunderstorm Wind, Lake

When
July 13, 5:55 PM EST
Where
Lake County, Irons
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
44.133, -85.917

Several reports of trees and wires blown down were received from aorund Irons and the Big Bass Lake area.

Thunderstorm Wind, Muskegon

When
July 13, 6:28 PM EST
Where
Muskegon County, Lakewood Club
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.383, -86.250

Eight trees were blown down two miles southeast of Lakewood Club.

Thunderstorm Wind, Osceola

When
July 13, 6:30 PM EST
Where
Osceola County, Central Portion
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.983, -85.350

Three trees were blown down two miles northeast of Stambaugh Corner.

Thunderstorm Wind, Mecosta

When
July 13, 7:15 PM EST
Where
Mecosta County, Barryton
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.750, -85.150

An emergency manager reported that numerous trees were blown down about 9 miles west of Barryton.

Hail, Ottawa

When
July 13, 7:23 PM EST
Where
Ottawa County, Port Sheldon
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.900, -86.217

Amateur radio operators reported three quarters inch diameter hail in Port Sheldon.

Thunderstorm Wind, Kent

When
July 13, 7:30 PM EST to 7:40 PM EST
Where
Kent County, Cedar Spgs
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.217, -85.550

Several trees were blown down in Cedar Springs and one fell on a home in that area. Trees were also blown down at the intersection of Algoma and Wiersma roads and one tree was blown down on Northland drive. Three quarters inch diameter hail was reported one mile east of Lowell.

Hail, Barry

When
July 13, 7:38 PM EST
Where
Barry County, Hastings
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.650, -85.283

Three quarters inch diameter hail was reported in Hastings.

Hail, Montcalm

When
July 13, 8:00 PM EST
Where
Montcalm County, Greenville
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.167, -85.250

A trained spotter in Greenville reported three quarters inch diameter hail.

Hail, Clinton

When
July 13, 8:10 PM EST
Where
Clinton County, St Johns
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.000, -84.567

One inch diameter hail was reported by the public two miles north of St. John's.

Thunderstorm Wind, Clinton

When
July 13, 8:25 PM EST
Where
Clinton County, De Witt
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.833, -84.550

Two trees were blown down five miles northeast of DeWitt.

Thunderstorm Wind, Ionia

When
July 13, 8:52 PM EST
Where
Ionia County, Portland
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.867, -84.917

Trees were blown down across a road two miles northwest of Portland.

Thunderstorm Wind, Eaton

When
July 13, 9:05 PM EST to 9:15 PM EST
Where
Eaton County, Grand Ledge
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.750, -84.733

Several trees and power lines were blown down across the county.

Thunderstorm Wind, Ingham

When
July 13, 9:15 PM EST
Where
Ingham County, Holt
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.650, -84.533

Law enforcement reported that several trees and power lines were blown down in and near Lansing.

Thunderstorm Wind, Clinton

When
July 13, 9:15 PM EST
Where
Clinton County, De Witt
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.833, -84.550

Numerous tree limbs were blown down in DeWitt.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414344, 5414345, 5414346, 5414347, 5414348, 5414349, 5414350, 5414351, 5414352, 5414353, 5414354, 5414355, 5414444, 5414445, 5414446.